Winter Weather, Southern Berkshire
- When
- February 7, 8:00 PM EST to February 8, 2:00 PM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
The combination of the passage of an arctic cold frontal boundary, and the development of a coastal low just off the mid Atlantic coast brought a moderate snowfall to the Berkshires. Snowfall reports ranged from 4 to 8 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of the passage of an arctic cold frontal boundary, and the development of a coastal low just off the mid Atlantic coast brought a moderate snowfall to the Berkshires. Snowfall reports ranged from 4 to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 7, 7:27 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
727 PM EST MON FEB 7 2011
.SYNOPSIS...
THE COMBINATION OF AN ARCTIC BOUNDARY AND A DEVELOPING LOW PRESSURE
SYSTEM JUST OFF THE MIDDLE ATLANTIC COAST WILL ALLOW FOR SOME SNOW
TO IMPACT THE REGION TONIGHT. AT THIS TIME...THE COASTAL STORM IS
EXPECTED TO REMAIN FAR ENOUGH OFFSHORE TO MINIMIZE HEAVY SNOW
ACCUMULATIONS...BUT THERE WILL BE MODERATE SNOW AMOUNTS ENOUGH TO
IMPACT THE MORNING COMMUTE ON TUESDAY. ARCTIC AIR AND BRISK WINDS
WILL RETURN TO THE REGION TUESDAY AND CONTINUE THROUGH THE MID
WEEK PERIOD.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 725 PM...EXPANDED THE WINTER WEATHER ADVISORY TO INCLUDE
WESTERN ULSTER COUNTY. QPF FROM THE 18Z NAM/GFS VERY SIMILAR
ACROSS WESTERN ULSTER AND WESTERN GREENE COUNTY...SO DECIDED TO
ADD ALL OF THE EASTERN CATSKILLS TO THE WINTER WEATHER ADVISORY
FOR SNOW. OTHERWISE...MADE A FEW ADJUSTMENT TO TEMPS/DEWPOINTS AND
WINDS BASED ON CURRENT OBS/TREND. ALSO ADJUST POPS BASED ON
CURRENT RADAR AND EXTRAPOLATION. SNOW HAS BEGUN ACROSS THE WESTERN
MOHAWK VALLEY AND WESTERN ADIRONDACKS...AND SHOULD CONTINUE TO
GRADUALLY SPREAD EASTWARD THIS EVENING. TEMPS STILL HOVERING IN
THE MID TO EVEN UPPER 30S IN PORTIONS OF THE HUDSON VALLEY...SO
WILL MENTION A RAIN/SNOW MIX AT THE ONSET BUT WITH WETBULB TEMPS
SLIGHTLY BELOW FREEZING PRECIP SHOULD CHANGE TO SNOW BY LATE
EVENING OR MIDNIGHT AS THE COLUMN COOLS.
PREVIOUS NEAR TERM DISCUSSION...
AS OF 400 PM...WE HAVE ISSUED A WINTER WEATHER ADVISORY FOR MOST OF
THE AREA...EXCLUDING THE MID HUDSON VALLEY FROM KINGSTON
SOUTHWARD...AS WELL AS NORTHWEST CONNECTICUT. THE REMAINDER OF
WESTERN NEW ENGLAND AND EASTERN NEW YORK NOW IN THIS ADVISORY
EFFECTIVE FROM 7PM THIS EVENING THROUGH NOON TUESDAY.
SNOW WILL DEVELOP THIS EVENING IN RESPONSE TO A DEVELOPING AREA
OF CONVERGENCE ASSOCIATED WITH AN ARCTIC BOUNDARY AND THE RIGHT
REAR ENTRANCE REGION OF A 170KT JET ENHANCING LIFT. THE UPSTREAM
TROUGH AND A SHORT WAVE ROUNDING THE BASE OF THIS TROUGH WILL
APPROACH THE REGION TONIGHT. THIS WILL SET THE STAGE FOR INCREASED
SURFACE CONVERGENCE AND LIFT AS AN INVERTED TROUGH EVOLVES ACROSS
THE REGION.
SURFACE TEMPERATURES WILL LIKELY BE ABOVE THE FREEZING MARK AT THE
SURFACE AS THE PRECIPITATION COMMENCES FROM GLENS FALLS SOUTH IN THE
HUDSON VALLEY. THIS MEANS THE PRECIPITATION MIGHT START AS RAIN OR A
RAIN SNOW MIX. HOWEVER...ENOUGH COOLING WITH THE EVAPORATIVE
PROCESS...DYNAMICS AND COLD AIR ADVECTION SHOULD TRANSITION ALL
PRECIPITATION TO SNOW LATER THIS EVENING. OUTSIDE THE HUDSON VALLEY
PRECIPITATION SHOULD BE ALL SNOW.
A SURFACE LOW WILL DEVELOP JUST OFF THE MID ATLANTIC COAST AS
PHASING OF THESE TWO WAVES COMMENCES. AT THE PRESENT TIME...IT DOES
SEEM THIS PHASING WILL OCCUR JUST SOUTH AND EAST OF THE BENCHMARK TO
LIMIT SIGNIFICANT ACCUMULATIONS FOR THE REGION. HOWEVER...THERE IS
STILL THE LIKELIHOOD OF A SECONDARY DEFORMATION AXIS DEVELOPING OVER
THE HEART OF THE HUDSON RIVER VALLEY INTO THE PORTIONS OF THE
CATSKILLS WHERE POTENTIAL BANDING COULD EVOLVE OVERNIGHT. THOUGHTS
ARE FOR SNOW ACCUMULATIONS OVERNIGHT TO RANGE BETWEEN 3 AND 8 INCHES
FOR THE NORTHERN 2/3RDS OF THE REGION...HIGHEST MOUNTAIN AREAS...
WITH 1 TO 3 INCHES FOR THE SOUTHERN 1/3RD. REASON FOR THE LIGHTER
AMOUNTS SOUTH ARE DUE TO MOISTURE DISCONTINUITY SEEN IN THE
PROFILES...SOME WEAK SUBSIDENCE AROUND THE PERIPHERY OF THE
DEVELOPING COASTAL STORM AND INCREASING DOWNSLOPING CONDITIONS
OVERNIGHT WITH WESTERLY FLOW DEVELOPING. THESE WERE THE ONLY AREAS
NOT INCLUDE IN THE ADVISORY.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS THIS STORM DEEPENS OVER THE ATLANTIC...THE ASSOCIATED ARCTIC
FRONT WILL SLIDE OFF THE ATLANTIC COAST TUESDAY MORNING. SURFACE
TEMPERATURES WILL LIKELY FALL THROUGH THE DAY AS 850MB TEMP DROP
BACK FROM AVERAGING -4C IN THE MORNING TO NEAR -18C BY SUNSET. IN
ADDITION...SURFACE PRESSURE GRADIENT WILL INCREASE QUICKLY
RESULTING IN RATHER BRISK CONDITIONS FOR THE BALANCE OF THE DAY.
BUFKIT MOMENTUM XFER EQUATION SUGGESTS WE WILL HAVE A HIGH
POTENTIAL OF TAPPING INTO MID-UPPER 30KT RANGE. WIND CHILL
READINGS WILL FALL BACK INTO THE SINGLE DIGITS AND LOWER TEENS BY
TUESDAY AFTERNOON.
MEANWHILE...WHILE THE SYNOPTIC SNOW ENDS BY MIDDAY...LAKE EFFECT
SNOW IS EXPECTED TO INCREASE BY AFTERNOON. ANOTHER SHORT WAVE NORTH
OF LAKE WINNIPEG WILL APPROACH WITH ONE MORE SHORT WAVE TROUGH
PASSAGE TUESDAY AFTERNOON. THIS SHOULD KEEP THE CYCLONIC FLOW IN
PLACE. HOWEVER INITIALLY...THE FLOW WILL WEST ALLOWING FOR A
POSSIBLE BAND TO COME OFF LAKE ONTARIO INTO THE MOHAWK VALLEY. AT
THE SAME TIME HOWEVER...AS THE IMPRESSIVE COLD AIR ADVECTION
COMMENCES AND WE NOW HAVE A SLIGHTLY STRENGTHENING FEBRUARY SUN
ANGLE...VERTICAL INSTABILITY MIGHT ALLOW FOR SQUALL TYPE SNOWS
ACROSS PORTIONS OF THE REGION. THESE WOULD TEND TO BE VERY BRIEF AND
USUALLY DON/T YIELD MUCH SNOW ACCUMULATION. FURTHERMORE...THEY CAN
BE DISTRIBUTIVE THE SLANT WISE CONVECTION. HOWEVER...THESE SQUALLS
CAN PRODUCE BLINDING SNOWS FOR 5 TO 15 MINUTES...ENOUGH TO CAUSE
PROBLEMS ON THE ROAD WAYS. ALSO...THE COULD EVEN BE AN INITIAL LAKE
CHAMPLAIN RESPONSE PRODUCING LAKE EFFECT SNOW ACROSS OUT NORTHERN
TACONICS.
CONFIDENCE IN ALL THIS LATTER SNOW SHOWER ACTIVITY WAS NOT HIGH
ENOUGH TO GO ANYTHING OVER CHANCE POPS. HOWEVER...LATER FORECASTERS
CAN MONITOR THIS POTENTIAL PROBLEMS LATER TONIGHT.
ONE THING WE ARE CONFIDENT IN...IS THE WIND PICKING UP AND
EVENTUALLY TEMPERATURES FALLING (PROBABLY BEFORE THE SUN SETS). THE
WIND ITSELF MIGHT PRODUCE SOME BLOWING OF THE NEW SNOW.
HIGH PRESSURE WILL SPRAWL INTO THE REGION FROM THE WEST...PRODUCING
A CONTINUED WEST OR NORTHWEST FLOW. THIS SUBTLE CHANGE IN WIND
FLOW...STEERED BY VERY WEAK DISTURBANCES RIPPLING THROUGH THE FLOW.
IT IS HARD TO PINPOINT THESE SUBTLE CHANGES IN WIND DIRECTION AT
THIS TIME...BUT FOR NOW...JUST KEEP HIGH CHANCES/LIKELY IN THE SNOW
LAKE PRONE AREAS (NAMELY THE DACKS AND CENTRAL MOHAWK VALLEY).
TEMPERATURES WILL NOT BE ALL THAT COLD TONIGHT (BUT BELOW
FREEZING)...IN THE 25 TO 30 DEGREE RANGE. TEMPERATURES WILL RISE
LITTLE IF AT ALL TOMORROW...BEFORE DROPPING BACK THROUGH THE 20S
(TEENS NORTH AND WEST OF ALBANY) TOMORROW AFTERNOON. OVERNIGHT LOWS
TOMORROW NIGHT WILL REACH THE SINGLE NUMBERS FROM ALBANY SOUTH AND
EAST...ZERO TO 15 BELOW NORTH AND WEST ALONG WITH SOME WIND.
THE HIGH ON WEDNESDAY WILL BE 20 TO 25 IN THE HUDSON VALLEY...AROUND
10 TO TEENS ELSEWHERE. ON WEDNESDAY NIGHT...THE LOW TEMPERATURES
LOOK SIMILAR TO TUESDAY NIGHT.
ON THURSDAY...DAYTIME HIGHS WILL STRUGGLE TO REACH OUT OF THE
TEENS...EXCEPT STRUGGLE TO REACH EVEN THE TEENS NORTH AND WEST OF
TOWN.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THU NT-SAT...DURING THIS TIME PERIOD...EXPECT THE NORTHERN STREAM
JET TO DOMINATE...WITH FAST MOVING EMBEDDED DISTURBANCES PASSING
THROUGH OR N OF THE REGION. MOISTURE SHOULD REMAIN FAIRLY
LIMITED...BUT DEPENDING ON THE EXACT TRACK OF THESE FEATURES...SOME
SNOW SHOWERS WILL BE POSSIBLE...ESP ACROSS NORTHERN AREAS. SO...WILL
KEEP SLIGHT CHC TO LOW CHC POPS ACROSS NORTHERN AREAS...WITH
GENERALLY DRY CONDITIONS ELSEWHERE. TEMPS SHOULD REMAIN BELOW
NORMAL...WITH MAXES GENERALLY REACHING THE 20S TO LOWER 30S...EXCEPT
FOR SOME MID TO UPPER 30S ACROSS PORTIONS OF THE MID HUDSON VALLEY.
OVERNIGHT MINS WILL REMAIN COLD...WITH WIDESPREAD SINGLE DIGITS
ABOVE AND BELOW ZERO FOR THU NT/FRI AM...WITH SINGLE DIGITS TO LOWER
TEENS FOR FRI NT/SAT AM.
SAT NT-SUN NT...ANOTHER CLIPPER LIKE SYSTEM IS EXPECTED TO PASS
E...ACROSS THE NORTHERN GREAT LAKES SUN INTO MONDAY. WARM ADVECTION
AHEAD OF THIS FEATURE MAY BRING A PERIOD OF LIGHT SNOW OR SNOW
SHOWERS TO AT LEAST NORTHERN PORTIONS OF THE REGION SAT NT INTO
EARLY SUNDAY. THEN...SLIGHTLY MILDER CONDITIONS ARE EXPECTED FOR SUN
AFTN INTO SUN NT...WITH MAXES REACHING THE LOWER TO MID 30S ACROSS
MUCH OF THE UPPER HUDSON VALLEY...WITH 35-40 ACROSS THE MID HUDSON
VALLEY...AND 25-30 FOR HIGHER ELEVATIONS WITHIN THE DACKS.
MON...YET ANOTHER CLIPPER LIKE SYSTEM MAY APPROACH FROM THE GREAT
LAKES MON OR MON NIGHT...POSSIBLY PRODUCING SNOW SHOWERS OR A PERIOD
OF LIGHT SNOW ACROSS NORTHERN AREAS. WILL KEEP SLIGHT CHC TO LOW CHC
ACROSS THESE AREAS...WITH SLIGHT CHC POPS FURTHER S. EXPECT MAX
TEMPS TO REACH 35-40 WITHIN MUCH OF THE HUDSON RIVER VALLEY...WITH
MAINLY 30S ACROSS HIGHER ELEVATIONS.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SNOW WILL BE DEVELOPING SHORTLY AFTER 00Z...WITH POSSIBLY A
RAIN/SNOW MIX AT KPOU INITIALLY. CONDITIONS WILL DETERIORATE FROM
VFR RIGHT AT 00Z QUICKLY TO MVFR...THEN EVENTUALLY IFR LATER THIS
EVENING. SOLID IFR CONDITIONS SHOULD PERSIST THEREAFTER THROUGH
THE OVERNIGHT INTO EARLY TUESDAY MORNING. SNOW WILL END MID TO
LATE TUESDAY MORNING...WITH CONDITIONS IMPROVING TO MVFR AND
EVENTUALLY VFR BY AFTERNOON AS DRIER AIR MOVES IN. HOWEVER...WINDS
WHICH WILL INITIALLY BE LIGHT FROM THE SOUTHEAST...WILL ABRUPTLY
SHIFT TO THE NORTHWEST AFTER 12Z TUESDAY BEHIND AN ARCTIC COLD
FRONT AND INCREASE SUBSTANTIALLY THROUGH THE MORNING HOURS. BY
LATE MORNING TO EARLY AFTERNOON NORTHWEST WINDS WILL INCREASE TO
AROUND 15-20 KT WITH GUSTS OF 25-35 KT POSSIBLE.
OUTLOOK...
TUE NGT-FRI...VFR. NO SIG WX.
FRI NGT-SAT...VFR/MVFR...CHC -SHSN.
&&
.HYDROLOGY...
THIRD WINTER/SPRING FLOOD OUTLOOK WAS ISSUED THIS PAST FRIDAY
MORNING. PLEASE SEE /ESFALY/ FOR FURTHER DETAILS.
RIVER FLOWS CONTINUE LOW AS IS TYPICAL DURING A PERIOD OF PROLONGED
COLD. MOST RIVER GAGES CONTINUE TO SHOW ICE EFFECTS. RIVER ICE WILL
CONTINUE TO FORM AND THICKEN WITH TEMPERATURES WELL BELOW FREEZING
THROUGH THE UPCOMING WEEK.
A STORM MOVING ACROSS THE REGION TONIGHT AND EARLY TUESDAY WILL
BRING A FEW INCHES OF SNOW WHICH WILL NOT HAVE ANY DIRECT EFFECT
ON THE RIVERS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR NYZ032-033-
038>043-047>054-058-061-063-082>084.
MA...WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR VTZ013>015.
&&
SYNOPSIS...HWJIV/JPV
NEAR TERM...HWJIV/JPV
SHORT TERM...HWJIV
LONG TERM...KL
AVIATION...JPV
HYDROLOGY...HWJIV/RCKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 718 PM EST MON FEB 7 2011 CTZ001-013-NYZ059-060-064>066-081200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 718 PM EST MON FEB 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND THE MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A RAPIDLY DEEPENING STORM OFF THE GULF OF MAINE WILL PRODUCE STRONG GUSTY WINDS TUESDAY AFTERNOON INTO THE EVENING HOURS. IF CONFIDENCE INCREASES ENOUGH THAT NORTHWEST WIND GUSTS WILL REACH BETWEEN 46 AND 57 MPH...A WIND ADVISORY WOULD BE ISSUED. A WIND CHILL ADVISORY MAY ALSO BE NEEDED TUESDAY NIGHT INTO EARLY WEDNESDAY IF WIND CHILL VALUES BECOME LOW ENOUGH...ESPECIALLY ACROSS THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-082>084-VTZ013>015- 081200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE- EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 718 PM EST MON FEB 7 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN ADIRONDACKS...MOHAWK AND SCHOHARIE VALLEYS...LAKE GEORGE SARATOGA REGION...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS... TACONICS...BERKSHIRES AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A RAPIDLY DEEPENING STORM OFF THE GULF OF MAINE WILL PRODUCE STRONG GUSTY WINDS TUESDAY AFTERNOON INTO THE EVENING HOURS. IF CONFIDENCE INCREASES ENOUGH THAT NORTHWEST WIND GUSTS WILL REACH BETWEEN 46 AND 57 MPH...A WIND ADVISORY WOULD BE ISSUED. A WIND CHILL ADVISORY MAY ALSO BE NEEDED TUESDAY NIGHT INTO EARLY WEDNESDAY IF WIND CHILL VALUES BECOME LOW ENOUGH...ESPECIALLY ACROSS THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281753, 281752.